Hail, Harding
- When
- July 18, 2:05 PM MST
- Where
- Harding County, 12 mi ESE of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.514, -103.321
A supercell thunderstorm developed over central Harding County and tracked eastward into Perkins County. The storm produced large hail and strong wind gusts and a tornado over the Slim Buttes southwest of Reva.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over central Harding County and tracked eastward into Perkins County. The storm produced large hail and strong wind gusts and a tornado over the Slim Buttes southwest of Reva. Heavy rain caused street flooding in Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 1:08 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON JUL 18 2011
.DISCUSSION...WATER VAPOR SHOWS STRONG UPPER HIGH PARKED OVER THE
CNTRL PLAINS WITH UPPER RIDGE THROUGH THE NRN PLAINS...WITH MONSOONAL
MOISTURE PLUME CONTINUING TO AFFECT OUR WRN/NRN ZONES. SURFACE
ANALYSIS PLACES TROF FROM SERN MT THROUGH SERN SD.
TONIGHT...ISOLD/SCT TSTMS WILL CONTINUE TO DEVELOP WITHIN THE
MONSOONAL PLUME OVER NERN WY AND NWRN SD. MLCAPES ARE RUNNING OVER
3000J/KG ACROSS NWRN SD NORTH OF THE SURFACE BOUNDARY WITH THE
CAP CONTINUING TO WEAKEN IN THAT AREA. INSTABILITY IS QUITE
MINIMAL SOUTH OF THIS BOUNDARY ACROSS NERN WY AND SWRN THROUGH
SCNTRL SD. SHEAR IS NOT PARTICULARLY STRONG...BUT IS APPARENTLY
ENOUGH FOR ROTATING UPDRAFTS AS EVIDENCED BY THE ISOLD TSTM THAT
JUST MOVED OFF THE NRN BLKHLS. PRIMARILY SEVERE THREAT FROM ANY
STORMS SHOULD REMAIN ACROSS NWRN SD THRU THIS EVE.
TUESDAY...IT WILL REMAIN QUITE HOT AGAIN WITH UPPER RIDGE IN
PLACE. TEMPS COULD BE A FEW DEGREES WARMER THAN TODAY GIVEN SW LO
LVL FLOW AHEAD OF AN APPROACHING COLD FRONT...WITH WARMEST
READINGS ON THE PLAINS EAST OF THE BLKHLS. WILL KEEP THE EXCESSIVE
HEAT WARNING GOING WITH HEAT INDICES APPROACHING 110F...AND
POSSIBLY WARMER IN SPOTS ESPECIALLY FROM WINNER TO PHILIP. ANY
STORMS THAT DEVELOP SHOULD REMAIN MOSTLY ACROSS OUR WRN/NRN ZONES
WITHIN MONSOONAL MOISTURE PLUME.
WEDNESDAY...COLD FRONT IS NOW PROGGED TO ENTER OUR WRN ZONES EARLY
IN THE MORNING...AND MOVE THROUGH OUR SCNTRL SD ZONES BY EARLY
AFTERNOON. THIS IS A BIT QUICKER THAN PREVIOUSLY EXPECTED...SO THE
EXCESSIVE HEAT WARNING MIGHT ONLY BE NEEDED FOR OUR SCNTRL SD
ZONES FOR PART OF THE DAY...BUT THIS CAN BE ADJUSTED WITH LATER
FORECASTS. EXPECT DRY HIGH PRESSURE MOVING IN RATHER EARLY TO PUT
A LID ON ANY TSTM ACTIVITY.
EXTENDED...UPPER LEVEL RIDGE WILL SLOWLY SHIFT SOUTH AND EAST OF
THE REGION LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE
PACIFIC NORTHWEST. THIS WILL RESULT IN A GRADUAL COOLING TREND LATE
THIS WEEK...WITH TEMPS DROPPING TO NEAR OR SLIGHTLY ABOVE AVERAGE
LEVELS FOR THURSDAY THROUGH THE WEEKEND. STRONGER UPPER LEVEL
SYSTEMS WILL REMAIN NORTH AND WEST OF THE AREA LATE THIS WEEK...WITH
OCCASIONAL WEAKER DISTURBANCES PASSING THROUGH THE NORTHERN AND
CENTRAL PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH
THE EXTENDED PERIOD.
&&
.AVIATION...VFR CONDITIONS CAN GENERALLY BE EXPECTED TODAY INTO
TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL MAINLY BE CONFINED
TO NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD TODAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 6 PM MDT /7 PM CDT/ WEDNESDAY FOR
BENNETT-HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-
PERKINS-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&
JOHNSON/CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 445 AM MDT MON JUL 18 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 445 AM MDT (545 AM CDT) MON JUL 18 2011 ...EXCESSIVE HEAT WARNING FOR PORTIONS OF NORTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE HEAT INDEX WILL RANGE FROM 100 TO 113 DEGREES THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HEAT INDEX WILL RANGE FROM 100 TO AROUND 110 DEGREES ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA TUESDAY AND WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 137 PM MDT MON JUL 18 2011 SDZ024-025-072-073-182015- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 137 PM MDT MON JUL 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN MEADE COUNTIES UNTIL 215 PM MDT... AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAR BUTTE STATE PARK TO GALENA...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 45... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 259 PM MDT MON JUL 18 2011 SDZ072-073-182200- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 259 PM MDT MON JUL 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 400 PM MDT... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF TILFORD...OR 12 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN MEADE COUNTY EAST OF STURGIS ALONG ALKALI ROAD. THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND 38... JOHNSON
The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
3 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down west of the Slim Buttes in eastern Harding County and tracked eastward, dissapating prior to reaching SD Highway 79. Trees and a semi-trailer were blown over at a ranch west of the Slim Buttes. A rancher reported trees snapped along Jones Creek east of the Slim Buttes.
One to two inches of rain caused street flooding in Buffalo. Castle and Sioux Creeks between Buffalo and Reva overflowed.
A spotter estimated wind gusts reached 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314110, 333937, 329046, 314112, 314113, 314114.